Estimating affine multifactor term structure models using closed-form likelihood expansions

Yacine Aït-Sahalia, Robert L. Kimmel

Research output: Contribution to journalArticlepeer-review

60 Scopus citations


We develop and implement a technique for closed-form maximum likelihood estimation (MLE) of multifactor affine yield models. We derive closed-form approximations to likelihoods for nine Dai and Singleton (2000) affine models. Simulations show our technique very accurately approximates true (but infeasible) MLE. Using US Treasury data, we estimate nine affine yield models with different market price of risk specifications. MLE allows non-nested model comparison using likelihood ratio tests; the preferred model depends on the market price of risk. Estimation with simulated and real data suggests our technique is much closer to true MLE than Euler and quasi-maximum likelihood (QML) methods.

Original languageEnglish (US)
Pages (from-to)113-144
Number of pages32
JournalJournal of Financial Economics
Issue number1
StatePublished - Oct 2010

All Science Journal Classification (ASJC) codes

  • Accounting
  • Finance
  • Economics and Econometrics
  • Strategy and Management


  • Affine
  • Closed-form maximum-likelihood
  • Interest rates
  • Multifactor
  • Term structure


Dive into the research topics of 'Estimating affine multifactor term structure models using closed-form likelihood expansions'. Together they form a unique fingerprint.

Cite this